With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
Hi. I am five weeks post op, doing quite well, though I do have intermittant waves of depression. I thought this was due to having a TAH BSO (with no HRT because I had adenocarcinoma of the uterus--hot flashes are frequent (this is my second time around with menopause, I guess).
However, an employee of my DH told me that he had depression after vascular surgery some years ago, and his dr. told him that general anesthesia can cause this for months, post-op. Has anyone else heard this? I was blaming it more on the hysterectomy itself, but now I am wondering.
he had depression after vascular surgery some years ago, and his dr. told him that general anesthesia can cause this for months, post-op.
I was told that the effects of general anestheisa only remained in the body for up to a few days. I had surgery last week to have my ovary removed - I was given general anesthesia - obviously I noticed the effects of the anethesia the day of the surgery - I also had some nausea the day after. However, by the thrid day after surgery the only thing I noticed was the effects of the Vicodin I was taking for pain.
I wonder if sometimes people confuse the effects of general anethesia with the side effects that some medications can cause. I believe that it takes 24 - 72 hours to clear all of the anesthetic from your system. Also, bodies respond differently to the various drugs used. Some people take narcotic pain medications for days, weeks, and occasionally months after surgery - those medications can cause side effects. Pain medications can also interact with other medications and/or herbs the person is taking.
If you are experiencing intermittent depression I would suspect it is more likely caused by hormonal changes. Some ladies experience depression after hystrectomy and have found that anti-depressant medications are very helpful. Even if you cannot take HRT there may be some anti-depressant medications that could be very helpful to you. Please give your doctor a call and discuss this with them. Untreated depression can sometimes be very serious.
Short term anesthetics, used for short, and same-day surgical procedures, wear off quickly. Other general anesthetics wear off more slowly. They may be stored for weeks in the fatty tissues. General anesthesia side effects that can occur after surgery include:
nausea and vomiting,
temporary loss of memory, and
The "lingering tiredness" could seem like depression.
My DF had open heart surgery one year to the day of my surgery. They told him and then me that often a depression can follow a surgery. In my case it was true. I starting crying about EVERYTHING....even commercials on T.V. I called right away and they put me on an antidepressant and it did wonders.
Thanks for the replies. The depression I am having is actually transient and when it occurs, it goes away within a few minutes. This is what my husband's colleague was describing, too. Anti-depressants are a good thing, but as I understand it, more for conditions as described above and not for these little transitory flashes.
However, the medical professionals I've talked to (an anesthesiologist, two RNs) say that some anesthesia remains for up to six weeks, rather than 24-72 hours. It can cause tiredness, to be sure, but that is different than feeling depressed. And fat cells to be sure are great places for storing anesthesia. And I know I have more than a few of those!